New York, 2022

Damaging Winds in New York, June 26, 2022

June 26, 2022 · NWS BGM · 4 events in 1 county or zone

Prior to the arrival of a prefrontal trough, some thunderstorms managed to take advantage of limited instability in Central New York in the afternoon of the 26th. One thunderstorm over Chenango County became severe and knocked trees and wires down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Prior to the arrival of a prefrontal trough, some thunderstorms managed to take advantage of limited instability in Central New York in the afternoon of the 26th. One thunderstorm over Chenango County became severe and knocked trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 5:35 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 26, 5:35 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
635 PM EDT Sun Jun 26 2022

.SYNOPSIS...
An approaching cold front will allow showers and thunderstorms
to continue across the region this evening and tonight. A few
showers may linger into Monday morning. High pressure with dry
and cooler weather takes control late Monday through at least
mid week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
635 PM update...
Scattered showers and thunderstorms with embedded wind gusts 30
to 40 mph and heavy downpours will continue into this evening
along the initial lead short wave. A trailing cold front,
currently moving into western PA, will sweep to the east tonight
and produce another round of showers and some weaker
thunderstorms. The main threat later tonight with convection
along the cold front will be for heavy rain that could lead to
some isolated flash flooding. Rainfall rates this evening have
peaked around 0.5 to 1 inch per hour...and with the second
around of rain later, the rates should be less than 0.5 inch per
hour, but may cause issues in locations where the antecedent
conditions are already saturated.

3 pm update...

Hardly any changes. The cap has broken in central PA and western
NY and showers and thunderstorms have formed. Movement is slow
so rainfall rates are on the high side. A few thunderstorms also
showing decent winds despite only 10 to 15 kts of shear. Weak
low level convergence but deep moisture is increasing. Winds
will also increase as the cold front and upper level trough
approach tonight. Shear increases to 20 to 25 kts. Precipitable
water increases to around 2 inches. A deep saturated warm layer
to 12k feet will also help with rainfall efficacy. Temperatures
in the 80s to around 90 with dewpoints in the 60s have produced
cape values in excess of 1000J/kg.

The biggest thunderstorms into the evening could have wind gusts
to 30 or 40 mph especially when they collapse. The bigger threat
will be for isolated flash flooding. Some of the thunderstorms
are now in the area that got heavy rain less than a week ago in
Steuben County. Most likely the better chance for flash flooding
will be the main line this evening. Right now have had several
dry days and can easily take an inch of rain in less than an
hour. Any flooding will probably need multiple rounds of rain.
Average rainfall amounts around half an inch.

The cold front moves through late tonight ending the rain from
northwest to southeast. The rain moves out of Sullivan and Pike
Counties by 11 am. Low temperatures in the 60s.

Monday is looking mostly dry now for much of our area. Drier
sinking air moves behind the front. High temperatures will range
from the low and mid 70s along the NYS Thruway and western
Catskills to around 80 for the Wyoming Valley and Pike
County's Delaware River Valley.

Monday night the upper level trough moves through possibly with
some light rain showers in Oneida County. Across south central
NY and NEPA clear skies and calm winds will allow the
temperatures to drop into the upper 40s and lower 50s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
215 PM Update...

Dry and quiet weather will be likely through the middle of the week
as high pressure builds in by Tuesday. Temperatures will be cooler
than normal Tuesday, peaking only in the 70s under sunny skies
before falling back into the upper 40s and lower 50s overnight.

Most of the area will remain dry and sunny Wednesday. However, a
stray shower or rumble of thunder is not totally out of the question
across the Finger Lakes with a weak upper trough and co-located
upper jet streak moving through. This would have to combat a pretty
dry airmass and a sprawling surface high over much of the eastern
US, so confidence is quite low. Otherwise, expect a warming trend to
begin, with more seasonable highs ranging  from the mid 70s to lower
80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
215 PM update...

Behind the exiting upper trough, dry weather will continue through the
rest of the work week with increasing temperatures. Expect highs in
the 80s across much of the area Thursday, and even into the 90s
Friday. Our next real shot at any rain/thunderstorms will hold off
until later Friday evening into Saturday. The ridge axis starts to
shift eastward, and a pretty broad trough will begin digging into
the upper Great Lakes. This will in turn set up a diffuse
temperature gradient over the region, which could be a source for
some lift into the weekend. PWATs will be on the increase, with some
of the guidance suggesting values as high as 1 to 2 inches.
Meanwhile, soundings indicate fairly light winds throughout much of
the column, while profiles turn saturated with steep warm cloud
depths. Further, this frontal system does not look to be very
progressive, with the weak cold front only slowly slagging through
during the course of the day. So, Saturday will need to be watched
for any potential hydro issues, though it should be noted that this
will be proceeded by several mainly dry and sunny days. Expect
temperatures to run cooler than on Friday given the increase in
clouds and potential for rainfall, but highs still range in the 70s
and lower 80s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
1240 PM Update...

VFR conditions this afternoon into this evening. A cold front
will approach the region and kick off showers and thunderstorms
starting late this afternoon/evening with possible restrictions
at times as early as 21z at ELM. MVFR cigs/vsbys mostly 06 to
12z. The front will move through 8 to 12z late tonight. The rain
ends about 2 hours after the frontal passage.

Models still have an abundance of thunderstorm timing.
Confidence is low to medium on the initial line of convection
with gusty winds to 30 kts.

Southwest winds this afternoon at 10 gusting to 18 kts. Tonight
winds turn south and drop to 5 to 10 kts. The front goes through
8 to 12z shifting winds to west and northwest. Monday morning
winds pick up to 10 kts.

Outlook...

Monday afternoon through Friday...Mainly VFR under high
pressure. Possibly some restrictions during the early morning
hours due to valley fog at KELM most likely Wednesday morning.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT/TAC
NEAR TERM...BJT/TAC
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...TAC
Hazardous weather outlook, Jun 26, 2:32 PM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
332 PM EDT Sun Jun 26 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-271945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
332 PM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Heavy rain showers and thunderstorms will push through the region
this evening into Monday morning. Localized flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jun 26, 4:45 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E LOWER SOUTH BAY     43.20N 76.05W
06/26/2022                   ONONDAGA           NY   911 CALL CENTER

            TREE DOWN ON POWER LINE.

&&

BJT
Special weather statement, Jun 26, 4:48 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
548 PM EDT Sun Jun 26 2022

NYZ025-055-056-PAZ038-039-262230-
Tioga NY-Broome NY-Tompkins NY-Susquehanna PA-Bradford PA-
548 PM EDT Sun Jun 26 2022

...Strong thunderstorms will impact portions of western Broome,
Tioga, southeastern Tompkins, western Susquehanna and northeastern
Bradford Counties through 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Danby to Wysox. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ithaca, Vestal, Endicott, Barton, Sayre, Maine, Rush, Owego, Danby
and Caroline.

This includes the following highway exits...
 Interstate 86/Route 17 between 62 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 7647 4220 7654 4228 7654 4229 7655
      4245 7657 4246 7625 4241 7625 4241 7607
      4168 7593
TIME...MOT...LOC 2148Z 267DEG 23KT 4236 7647 4174 7640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jun 26, 4:51 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
551 PM EDT Sun Jun 26 2022

NYZ009-018-036-037-044-045-262230-
Chenango NY-Onondaga NY-Southern Oneida NY-Cortland NY-Madison NY-
Northern Oneida NY-
551 PM EDT Sun Jun 26 2022

...Strong thunderstorms will impact portions of western Oneida,
Madison, northeastern Cortland, eastern Onondaga and northern
Chenango Counties through 630 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Pulaski to near Pitcher.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rome, Sullivan, Oneida, Kirkland, Lenox, Pompey, Lee, Verona,
Westmoreland and Vienna.

This includes the following highway exits...
 Interstate 90 between 32 and 34A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 7533 4254 7603 4320 7607 4320 7605
      4318 7601 4318 7596 4316 7592 4316 7588
      4332 7587 4333 7588 4348 7581 4342 7553
      4348 7539
TIME...MOT...LOC 2150Z 256DEG 28KT 4349 7601 4255 7582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jun 26, 5:22 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
622 PM EDT Sun Jun 26 2022

NYZ045-055-056-PAZ038-039-262300-
Chenango NY-Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
622 PM EDT Sun Jun 26 2022

...Strong thunderstorms will impact portions of Broome, eastern
Tioga, southwestern Chenango, northwestern Susquehanna and
northeastern Bradford Counties through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Berkshire to Warren Center. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Nanticoke, Port Dickinson and Greene.

This includes the following highway exits...
 New York Interstate 81 between 1 and 8.
 Interstate 86/Route 17 between 66 and 75.
 Interstate 88 between 1 and 4.
 Pennsylvania Interstate 81 near 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4192 7618 4229 7628 4230 7626 4234 7624
      4242 7577 4190 7572
TIME...MOT...LOC 2221Z 254DEG 22KT 4228 7621 4196 7616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jun 26, 5:30 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
630 PM EDT Sun Jun 26 2022

NYZ009-036-037-046-262315-
Otsego NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
630 PM EDT Sun Jun 26 2022

...Strong thunderstorms will impact portions of Oneida, northwestern
Otsego and southeastern Madison Counties through 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Taberg to near Earlville.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Utica, Rome, Oneida, Kirkland, Lee, Verona, Westmoreland, Trenton,
Paris and Deerfield.

This includes the following highway exits...
 Interstate 90 between 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4290 7520 4287 7521 4286 7516
      4291 7510 4290 7508 4286 7499 4278 7499
      4274 7560 4344 7562 4342 7553 4361 7511
TIME...MOT...LOC 2230Z 252DEG 32KT 4341 7554 4278 7555

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jun 26, 6:04 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
704 PM EDT Sun Jun 26 2022

NYZ045-056-262345-
Chenango NY-Broome NY-
704 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of northwestern Broome
and southwestern Chenango Counties through 745 PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greene, or 9 miles northeast of Greater Binghamton Airport, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greene, Oxford, Brisben, Smithville Flats, South Oxford, Chenango
Forks, Mc Donough, Smithville Center, Bowman Lake State Park and
Tyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4220 7586 4228 7597 4256 7571 4244 7550
TIME...MOT...LOC 2304Z 218DEG 20KT 4230 7585

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MWG

The radar

The Binghamton radar (KBGM), 26 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
June 26, 6:18 PM EST
Where
Chenango County, 2 mi NE of Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.350, -75.742

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Chenango

When
June 26, 6:32 PM EST
Where
Chenango County, Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.430, -75.600

Strong thunderstorm winds knocked down a tree and wires at the intersection of Scott and Chenango Streets.

Thunderstorm Wind, Chenango

When
June 26, 6:37 PM EST
Where
Chenango County, 4.13 mi ENE of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.460, -75.530

Strong thunderstorm winds knocked down a tree onto the road at the intersection of Lyon Brook and Wahlberg Roads.

Thunderstorm Wind, Chenango

When
June 26, 11:56 PM EST
Where
Chenango County, 1 mi S of Polkville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.505, -75.520

Strong thunderstorm winds knocked down a tree onto a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030087, 1030086, 1030084, 1030085.